Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Paducah, KY

May 10, 2016Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2016, 8:28 PM CDT for Todd County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 8:28 PM CDT (01:28 UTC)
Expired
May 10, 2016, 8:45 PM CDT
In force
17 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 10 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC9 hr
May 10, 5:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS53 KPAH 110128
SVRPAH
KYC219-110145-
/O.NEW.KPAH.SV.W.0071.160511T0128Z-160511T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 845 PM CDT

* AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAK GROVE...
  MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GUTHRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
KENTUCKY.

LAT...LON 3664 8715 3664 8733 3669 8733
TIME...MOT...LOC 0128Z 285DEG 14KT 3665 8732 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:42 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 6:42 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT TUE MAY 10 2016

.UPDATE...
Issued at 642 PM CDT Tue May 10 2016

Severe Thunderstorms Watch 159 will be allowed to expire at 00Z.
We will start chewing away at the Tornado Watch shortly.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 319 PM CDT Tue May 10 2016

Primary focus today has been on ongoing severe weather event.
Scattered supercells with all severe weather elements including
tornadoes expected to continue, mainly across west Kentucky
through sunset.

Once the convection passes, clearing skies and light or calm winds
will lead to either fog or very low cloud development possibly
before midnight.

Haven't had much time to look at the convective potential for
Wednesday and Thursday, but still figure that we will have a
relatively dry period tonight through much of Wednesday, with
thunderstorms spreading east into the area later Wednesday night.
More development is likely on Thursday as the larger-scale trough
approaches the area.

.LONG TERM...(Friday through Tuesday)
Issued at 319 PM CDT Tue May 10 2016

The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area late
Friday night. This feature will have little deep moisture to work
with, therefore the probability of measurable rainfall will be
rather low, about 1 out of 3. At this time, there seems to be
enough lack of instability to preclude the mention of thunder.

Saturday looks dry under another surface ridge, however it is
possible for rain to occur in the southern half of the region
Saturday night due to the presence of a developing boundary between
high pressure to the north and increasing low pressure in the
southern Plains.

The medium range models, while in reasonable agreement, are more
vague with the path of the southern Plains low and the quasi-
stationary boundary to its east, with the ECMWF keeping it farther
south than the GFS. For the time being, there will be a gradually
increasing chance of showers from the latter half of the weekend
through Day 7. Increasing moisture/instability should allow at least
scattered tstm activity by Monday.

Expect a cooldown through the weekend, with highs not reaching 70
Saturday and Sunday, and lows dipping below 50 Saturday night. A
modest rebound in temps by Day 7.

&&

.AVIATION...
Issued at 642 PM CDT Tue May 10 2016

A few showers may flirt with KOWB over the next few hours,
otherwise the TAFs are dry. It is looking more likely that all
sites will be clear for much of the night, so as winds die off
overnight, low cloud and/or fog formation is likely. IFR
conditions are a good bet, and lower conditions are possible.
Ceilings may take a while to improve, but the afternoon should be
VFR. Our next round of convection should hold off until after this
forecast period.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 10, 3:10 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR
SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN
TIP OF ILLINOIS AND SOUTHEAST MISSOURI.

DRS

In the hours before

Local storm report, May 10, 7:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TORNADO          BUFFALO                 36.92N 87.69W
05/10/2016                   TRIGG              KY   FIRE DEPT/RESCUE

            TORNADO SIGHTED SOUTH OF CERULEAN IN THE BUFFALO AREA.

&&

DB
Local storm report, May 10, 7:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          CERULEAN                36.96N 87.71W
05/10/2016                   TRIGG              KY   EMERGENCY MNGR

            DEBRIS SEEN ON GROUND.

0725 PM     TORNADO          4 SSE CERULEAN          36.91N 87.68W
05/10/2016                   TRIGG              KY   LAW ENFORCEMENT

            TROOPER SIGHTED TORNADO NEAR BUFFALO ROAD AND HIGHWAY
            128. DAMAGE TO HOUSE REPORTED...OCCUPANTS FLED.

&&

DB
Local storm report, May 10, 7:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          2 SSE CERULEAN          36.93N 87.70W
05/10/2016                   TRIGG              KY   LAW ENFORCEMENT

            STRUCTURAL DAMAGE ALONG KY HIGHWAY 126 JUST NORTH OF
            HIGHWAY 128.

0724 PM     TORNADO          1 SE CERULEAN           36.95N 87.70W
05/10/2016                   TRIGG              KY   TRAINED SPOTTER

&&

DB
Local storm report, May 10, 7:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          3 N HOPKINSVILLE        36.90N 87.49W
05/10/2016                   CHRISTIAN          KY   TRAINED SPOTTER

            TORNADO SIGHTED AT LAKE BLYTHE.

&&

DB
Local storm report, May 10, 8:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CERULEAN                36.96N 87.71W
05/10/2016  M2.50 INCH       TRIGG              KY   PUBLIC

&&

DB
Local storm report, May 10, 8:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          5 NE HOPKINSVILLE       36.91N 87.43W
05/10/2016                   CHRISTIAN          KY   TRAINED SPOTTER

            REPORTED AT JOHNSON ROAD AND PILOT ROCK ROAD.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:01 PM CDTTornado WarningPAHChristian, Trigg29 min
May 10, 7:14 PM CDTTornado WarningPAHChristian46 min
May 10, 7:28 PM CDTTornado Warning Tornado observedPAHChristian, Trigg47 min
May 10, 7:30 PM CDTSevere Thunderstorm WarningPAHChristian30 min
May 10, 7:41 PM CDTTornado WarningPAHChristian, Trigg34 min
May 10, 7:52 PM CDTTornado Warning Tornado observedPAHChristian23 min
May 10, 8:02 PM CDTSevere Thunderstorm WarningPAHTodd28 min
May 10, 8:08 PM CDTTornado Warning Tornado observedPAHChristian14 min
May 10, 8:17 PM CDTSevere Thunderstorm WarningPAHChristian13 min
May 10, 8:34 PM CDTSevere Thunderstorm WarningPAHChristian26 min
May 10, 8:44 PM CDTTornado WarningPAHChristian31 min
May 10, 8:59 PM CDTSevere Thunderstorm WarningPAHChristian, Todd19 min
May 11, 1:44 AM CDTDense Fog AdvisoryPAHDaviess, Henderson, Union7 hr
May 11, 6:24 AM CDTSpecial Weather StatementPAHTodd21 min
May 11, 8:01 AM CDTFlash Flood WarningPAHTodd3 hr
May 11, 9:54 AM CDTFlash Flood WarningPAHTodd66 min
May 11, 11:11 AM CDTAreal Flood AdvisoryPAHMuhlenberg2 hr
May 11, 5:37 PM CDTSevere Thunderstorm WarningPAHHenderson, Union38 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningPAHDaviess63 min
May 11, 6:15 PM CDTSevere Thunderstorm WarningPAHHenderson, McLean, Union, Webster60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.